Mood swings and prednisone?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

SavhBill
New Member


Date Joined Aug 2006
Total Posts : 3
   Posted 8/16/2006 10:37 AM (GMT -6)   
My diabetic friend went on prednisone three months ago to help fight pneumonia.  Though he was on it for only two weeks, his blood sugar is still higher than it should be (140 to 200).  Could this be causing his sudden mood swings?  He's only had these sudden burst of anger in the past after he had a stroke (blockage type). Anyone else had similar long-term symptoms after stopping prednisone?

Sunshine Superman
Regular Member


Date Joined Aug 2003
Total Posts : 218
   Posted 8/16/2006 11:38 AM (GMT -6)   

Prednisolone does cause mood swings. I should know! Been on it for nearly thirty years with Crohns Disease. Don't know about stopping the medication, maybe it'll take some time for those mood swing effects to wear off.

With me it's anger and irritation, impatience and desire to be on my own and reject company. See, its all the negative, hateful emotions/moods, nothing positive at all. devil

I don't have diabetes, I normally post in the CROHNS DISEASE and DEPRESSION messageboards but just caught the heading of this thread as it was the most recent one, on the general boards and contents page, for DIABETES, and thought I may have something useful to contribute.

SS (Dennis)

 

 

 


'Consistency is the hobgoblin of little minds' - Emerson


Phishbowl
Veteran Member


Date Joined May 2006
Total Posts : 547
   Posted 8/16/2006 12:35 PM (GMT -6)   
Hi there...Prednisone is one of the worst medications a Diabetic can take. It can play nasty, nasty havoc with a Diabetic's sugars; sending them through the roof most times. In fact (before I was diagnosed with Diabetes), it was Prednisone that caused my vision to go so blurry that I thought I was losing my sight and a blood test to confirm that my sugars were insanely high. The first thing I learned in my diabetes education class was how certain meds like Prednisone(steroids) should never be taken by Diabetics. There are special circumstances, certainly, but it is very well known to cause major disruptions to blood sugar control.

My moodiness and irritability usually occur mostly when I'm low or sliding into a low but I do also experience short-temperment when my sugars are really high. Do you know if your friend checks his blood sugars regularly? Is he a Type1 or Type2?

It can be hard for a Diabetic to balance food, exercise, and medication on good days and that much harder when recouperating from illness, not to mention having to overcome medicinal side effects to boot. Pneaumonia can be exceptionally hard on a Diabetic and can take some time to come back from it. Hopefully, your friend is in regular contact with his doctor (hopefully and Endocrinologist), so he can keep that pneaumonia and his blood sugars properly controlled.
Cheers,
- Phishbowl (Type 1 since Jan'05 - Levemir, NovoRapid)

"What's Not Measured Is Not Managed"


spooky
Regular Member


Date Joined Jan 2006
Total Posts : 101
   Posted 8/17/2006 8:29 AM (GMT -6)   
Hi there,
Diabetes,pneumonia,prednisone,stroke--all and each one can upset a person and lead to mood swings.

Uncontrolled diabetes,even two and half months after stopping prednisolone,should warrant a search for it's cause.Usually in a diabetic with pneumonia needing steroids,requires Insulin for control of hyperglycemia until he recovers from the illness.In some instances ,like your friend's,insulin may be needed for optimal control even after recovering from the illness.No point in allowing the diabetes to drift on uncontrolled lest he suffer another bout of illness.It is essential that his diabetes be brought under control as soon as possible!To get in touch with a physician or an endo is my 2 cents worth of advise.

SavhBill
New Member


Date Joined Aug 2006
Total Posts : 3
   Posted 8/17/2006 10:09 AM (GMT -6)   
Thanks to everyone who has taken the time to fill me in on what's happening with my friend's type 2 diabetes. While he was in the hospital he was given insulin to offset the prednisone effects on blood sugar, but it was stopped after he went home. His daily sugar has continued to be between 140 (just recently) and 200, and his doctor has given some different meds to help bring it down. But I still feel it is too high, and I know he doesn't tell his doctor about his mood swings. He thinks his reactions are normal.

howlyncat aka Lyn
Regular Member


Date Joined Feb 2005
Total Posts : 68
   Posted 8/29/2006 9:16 AM (GMT -6)   
I can relate to the mood swings.Im on 60mg of prednisone for my legs(arthritis) also im a type 1 diabetic .I take 50mg metformin at meals.Sometimes my moods are so bad the wife tells me to go for a walk.But there are times my blood sugar can be as high as 13 (canadian measurement)one time then down as low as 2 within a couple of hours. Has anyone ever have this happen.I can sometimes tell when its low because i get the shakes and snap at everone.

Howlyncat
Elite Member


Date Joined Jan 2005
Total Posts : 24909
   Posted 9/6/2006 1:23 PM (GMT -6)   
I was hoping there would be someone with an answer I am the "wife" lol that see's these mood swings and they really get bad .....he is on the pred or his legs (almost made the professional hockey league: Canadian) but due to many injuries that dream was taken away from him........
I am bunping this up with the hops someone has some answers or input ........
Thanks and God Bless.........


    Contribute today to support Healing Well Forums...Donate @
 
 Let That Strong Spirit Be Your Guide
 
 Never Give up on Yourself ,Your True friends nor your Dignity
    Dont Comprimise Yourself....You Are All You've Got


eljay1066
Veteran Member


Date Joined Jan 2003
Total Posts : 3166
   Posted 9/9/2006 8:23 PM (GMT -6)   
I was on 60 mg of Prednisone, and it was terrible. It took me a year to taper off; then I had to go back on it again and taper for another year. That was a long time ago (I developed necrosis of the hip and they finally decided I couldn't take it again. I can't tell you how relieved I was.) The mood swings were bad and I even hallucinated; I begged and begged to be taken off it, didn't have enough confidence or assertiveness back then to demand it. Anyway, I am a lot calmer now, but I still can't stand noise and confusion and I simply cannot and will not hurry. My condolences to anyone who is on it, or whose loved ones are. I must have been a holy terror.
Take care. Lois




http://www.geocities.com/eljay1066/Aunt_Babe_s_House.html

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, August 28, 2014 10:12 PM (GMT -6)
There are a total of 2,203,787 posts in 245,300 threads.
View Active Threads


Who's Online
This forum has 155212 registered members. Please welcome our newest member, Ja12bria.
421 Guest(s), 21 Registered Member(s) are currently online.  Details
notsosicklygirl, 808Mama, **David**, PeterDisAbelard., Redhangie, Tunnelvisionary, Ja12bria, happyday, craig10, orchid_rain, deannakay, Flip Flop, Amie1, tonesg, Loucath, CassandraLee, InTheShop, Abilene, Michael1968, Bik31, Salwa


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer